Alert archive / North Carolina / River Flood Warnings in 2017
River Flood Warning 20, NWS Raleigh, NC
NWS Raleigh, NC issued this river flood warning at May 23, 2017, 9:44 PM EDT for Davidson County, Davie County, North Carolina. It took effect at May 23, 2017, 11:45 PM EDT. It was in force for 23 hr.
The area
The outline as issued.
The facts
- Issued
- May 23, 2017, 9:44 PM EDT (01:44 UTC)
- In effect from
- May 23, 2017, 11:45 PM EDT
- Expired
- May 24, 2017, 10:26 PM EDT
- In force
- 23 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Davidson County, NC, Davie County, NC
The radar
The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Yadkin River at Yadkin College (YADN7).
- Action stage
- 17 ft
- Minor stage
- 18 ft
- Moderate stage
- 25 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02116500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
174
WGUS42 KRAH 240144
FLWRAH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh, NC
944 PM EDT Tue May 23 2017
...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...
Yadkin River At Yadkin College affecting Davidson and Davie
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message. If you encounter deep water while driving, do not
attempt to drive through. Turn around, dont drown.
&&
NCC057-059-241344-
/O.NEW.KRAH.FL.W.0020.170524T0345Z-170525T0226Z/
/YADN7.1.ER.170524T0345Z.170524T1200Z.170524T1426Z.NO/
944 PM EDT Tue May 23 2017
The National Weather Service in Raleigh has issued a
* Flood Warning for The Yadkin River At Yadkin College.
* until Wednesday evening, or until the warning is cancelled.
* At 9:00 PM Tuesday the stage was 17.1 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is expected to rise above flood stage by tonight and
continue to rise to near 18.7 feet by after midnight tomorrow.
The river will fall below flood stage tomorrow morning.
* Impact...At 18.0 feet, Minor flooding of mainly farmlands on both
banks.
&&
The following are the latest observations and 7 AM forecast stages
for the next several days.
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME Wed Thu Fri Sat Sun
Yadkin River
Yadkin College 18 17.1 Tue 09 PM 19.1 10.8 11.2 6.0 4.5
&&
LAT...LON 3597 8031 3577 8040 3574 8036 3568 8046
3575 8054 3598 8045
$$3 follow-up statements
937
WGUS82 KRAH 240530
FLSRAH
Flood Statement
National Weather Service Raleigh, NC
130 AM EDT Wed May 24 2017
...The Flood Warning continues for the following rivers in North
Carolina...
Yadkin River At Yadkin College affecting Davidson and Davie
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message. If you encounter deep water while driving, do not
attempt to drive through. Turn around, dont drown.
&&
NCC057-059-241730-
/O.CON.KRAH.FL.W.0020.000000T0000Z-170525T0226Z/
/YADN7.1.ER.170524T0410Z.170524T1200Z.170524T1426Z.NO/
130 AM EDT Wed May 24 2017
The Flood Warning continues for
the Yadkin River At Yadkin College.
* At 1:00 AM Wednesday the stage was 18.2 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue rising to near 19 feet by
this morning, then fall below flood stage later today.
* Impact...At 18.0 feet, Minor flooding of mainly farmlands on both
banks.
&&
The following are the latest observations and 7 AM forecast stages
for the next several days.
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME Wed Thu Fri Sat Sun
Yadkin River
Yadkin Col 18 18.2 Wed 01 AM 19.1 10.8 11.2 6.0 4.5
&&
LAT...LON 3597 8031 3577 8040 3574 8036 3568 8046
3575 8054 3598 8045
$$384
WGUS82 KRAH 241310
FLSRAH
Flood Statement
National Weather Service Raleigh, NC
910 AM EDT Wed May 24 2017
...The Flood Warning continues for the following rivers in North
Carolina...
Yadkin River At Yadkin College affecting Davidson and Davie Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message. If you encounter deep water while driving, do not
attempt to drive through. Turn around, dont drown.
&&
NCC057-059-250110-
/O.EXT.KRAH.FL.W.0020.000000T0000Z-170525T0126Z/
/YADN7.1.ER.170524T0410Z.170524T0945Z.170524T1326Z.NO/
910 AM EDT Wed May 24 2017
The Flood Warning continues for
the Yadkin River At Yadkin College.
* At 8:00 AM Wednesday the stage was 18.4 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by
late this morning.
* Impact...At 18.0 feet, Minor flooding of mainly farmlands on both
banks.
* Impact...At 15.0 feet, The river is at bankfull.
&&
The following are the latest observations and 7 AM forecast stages
for the next several days.
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME Thu Fri Sat Sun Mon
Yadkin River
Yadkin College 18 18.4 Wed 08 AM 11.4 8.5 5.1 4.3 3.9
&&
LAT...LON 3597 8031 3577 8040 3574 8036 3568 8046
3575 8054 3598 8045
$$349
WGUS82 KRAH 241526
FLSRAH
Flood Statement
National Weather Service Raleigh, NC
1126 AM EDT Wed May 24 2017
...The Flood Warning is cancelled for the following rivers in North
Carolina...
Yadkin River At Yadkin College affecting Davidson and Davie
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message. If you encounter deep water while driving, do not
attempt to drive through. Turn around, dont drown.
&&
NCC057-059-241556-
/O.CAN.KRAH.FL.W.0020.000000T0000Z-170525T0126Z/
/YADN7.1.ER.170524T0410Z.170524T0945Z.170524T1345Z.NO/
1126 AM EDT Wed May 24 2017
The Flood Warning is cancelled for
the Yadkin River At Yadkin College.
* At 11:00 AM Wednesday the stage was 17.6 feet.
* Flood stage is 18.0 feet.
* The river fell below flood stage at 9:45 AM Wednesday.
* Forecast...The river will continue to fall to 11.4 feet by tomorrow
morning.
* Impact...At 18.0 feet, Minor flooding of mainly farmlands on both
banks.
* Impact...At 15.0 feet, The river is at bankfull.
&&
The following are the latest observations and 7 AM forecast stages
for the next several days.
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME Thu Fri Sat Sun Mon
Yadkin River
Yadkin College 18 17.6 Wed 11 AM 11.4 8.5 5.1 4.3 3.9
&&
LAT...LON 3597 8031 3577 8040 3574 8036 3568 8046
3575 8054 3598 8045
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at May 23, 8:42 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 23, 8:42 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 842 PM EDT Tue May 23 2017 .SYNOPSIS... A series of low pressure systems will track along a nearly stationary front over central NC through Wednesday night, causing periods of showers and thunderstorms. Improving weather conditions are anticipated by late in the week. && .NEAR TERM TONIGHT/... As of 842 PM Tuesday... ...Flood watch has been extended through Wednesday night ... Even though the Flood Watch is in effect through Wednesday night, there should be a lull in the significant rainfall for a period this evening into the overnight hours over the southern and eastern zones (Sandhills and Coastal Plain) - just behind a departing meso-low that brought the round of heavy rain and even the isolated tornado down south near Autreyville late afternoon. This weak low was currently over NE Johnston/Wilson County, moving NE along the nearly stationary boundary extending up into NE NC near Elizabeth City. The main area of heavy rain/isolated thunderstorms was pushing east and will be out of the Wilson, Tarboro, and Goldsboro areas by 9-11 pm or so. Radar confirmed the expected lull just in the wake of this departing system, with only scattered lighter showers expected through 200-400 am in the east and south. The nearly stationary boundary extended SW of the departing wave of low pressure through the Sandhills to near Charlotte into north Georgia. Additional widespread convection associated with the next wave upstream over GA extending into western NC is expected gradually weaken with time through the overnight hours. However, with the front lingering in place and dew points in the 70 degree range, with inflow from the south, the convection may be able to sustain itself longer than is forecast by the current hi-res models. For now, we will continue to carry chance POP overnight - except likely in the NW where more widespread showers are expected along and north of the boundary aided by the ENE flow combined with more upper support with the disturbance aloft tracking east across the central Appalachians. A general low overcast with areas of fog is expected overnight. Lows should hold in the upper 50s N but range into the upper 60s to near 70 south (where the juicy air resides just south of the front). Widespread convection is expected again, mainly Wednesday afternoon and night associated with the next strong vorticity maximum crosses the TN Valley and rolls out of the Mountains late in the day. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 225 PM Tuesday... A complex pattern will result at the surface on Wednesday and Thursday. A frontal zone will likely be draped northeast to southwest marking the southern periphery of weak ridging/CAD/low overcast extending across most of Virginia and North Carolina at the start of the day Wednesday then extending Northwestward as a warm front to a low over the western Ohio Valley. That front, acting as the edge of the CAD regime, and focus for convection, will then likely retreat northward with a narrow wedge of a warm sector airmass through southern and perhaps portions of eastern portions of the area during the day Wednesday, then through the remainder of central North Carolina early Wednesday night, all immediately ahead of a triple point low that will develop and migrate across the western Carolinas very late Wednesday afternoon and Wednesday night. Initial CAD conditions, and subsequent convection along the retreating warm front, will tend to slow the retreat of the unstable warm sector and north boundary for any severe threat through much of Wednesday, such that any strong to severe potential will likely remain from Wadesboro to Goldsboro and Rocky Mount and points southeast. That unstable warm sector should then surge Northward through the remainder of central North Carolina early Wed night, immediately ahead of the triple point low, yielding brief, but likely sufficient, weak destabilization to support surface-based QLCS storms capable of producing both swaths of damaging straight line winds and isolated tornadoes along embedded mesovortices/bows/lewps. The cold/occluded front will cause the warm sector and associated severe threat to collapse eastward and through the Coastal Plain late Wednesday night. Brief drying and clearing will be probable through early midday Thursday, but clouds will redevelop with heating, with an additional band or bands of convection in fast, cyclonic, and Cold Air Advection bearing flow aloft, which will spread northeastward across central North Carolina through late afternoon. The western edge may result in a strongly forced line of storms along the eastern periphery of focused forcing for ascent accompanying the aforementioned upper trough/low. Cold temperatures and steep lapse rates aloft will favor small hail in even marginally strong cores; and a 50-70 kt South-southwesterly speed max on eastern fringe of the upper trough will support organized storm modes, including low- topped (splitting) supercells, given long and relatively straight forecast hodographs, which would be capable of producing severe hail and damaging straight line winds. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... As of 225 PM Tuesday... Dry conditions will return by Thursday night, as the upper trough lifts away and weak high pressure expands across the sern states through early Sat. A warm front will develop newd across the central Appalachians later Saturday and across the Middle Atlantic states by Sunday, with a return to warmer and more humid conditions, and a chance of convection over the weekend into early next week. && .AVIATION /00Z Wednesday through Sunday/... As of 842 PM Tuesday... Ceilings are expected to remain LIFR to IFR through the period, with visibilities MVFR to VFR except in the heavier rain showers. The most concentrated showers are expected in the NW around KGSO and KINT through 06z before tapering to areas of drizzle. Although there will be a lull in precip/convection until the arrival of the next surface wave late Wednesday afternoon/evening ceilings are expected to remain IFR to MVFR. A closed upper low digging into the southern Appalachians Wednesday night will bring another round of heavy showers and a few potentially strong thunderstorms to the area late Wednesday afternoon/evening, lingering into the predawn morning hours on Thursday. Outlook Late Thursday through the weekend... Improvement to mostly VFR is expected by midday Thu, although scattered afternoon showers generating MVFR conditions are possible. VFR conditions should return for Fri/Sat as a weak high pressure ridge extends into the area. && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Wednesday night for NCZ007>011-021>028- 038>043-073>078-083>086-088-089. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...MWS/Franklin LONG TERM...MWS/Franklin AVIATION...Badgett/CBL
Hazardous weather outlook, May 23, 5:02 PM EDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 502 PM EDT Tue May 23 2017 NCZ007>011-021>028-038>041-073>076-242115- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Stanly-Montgomery-Moore-Lee- 502 PM EDT Tue May 23 2017 ...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A few strong to severe thunderstorms are possible early Wednesday night. The main severe weather hazards will be damaging straight line winds and perhaps an isolated tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ042-043-077-083>086-242115- Johnston-Wilson-Harnett-Anson-Richmond-Scotland-Hoke- 502 PM EDT Tue May 23 2017 ...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A few strong to severe thunderstorms are possible Wednesday afternoon through early Wednesday night. The main severe weather hazards will be damaging straight line winds and perhaps an isolated tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ078-088-089-242115- Wayne-Cumberland-Sampson- 502 PM EDT Tue May 23 2017 ...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Additionally, A few strong to severe thunderstorms are possible this afternoon and into the evening. The main severe weather hazards will be damaging straight line winds and an isolated tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A few strong to severe thunderstorms are possible Wednesday afternoon through early Wednesday night. The main severe weather hazards will be damaging straight line winds and perhaps an isolated tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 23, 5:08 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
508 PM EDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG AUTRYVILLE 35.00N 78.64W
05/23/2017 SAMPSON NC PUBLIC
MULTIPLE TREES AND LIMBS DOWN ALONG HWY 24
IN AUTRYVILLE. TORNADO POSSIBLE.
&&
KCLocal storm report, May 23, 5:35 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TORNADO 5 NE SALEMBURG 35.05N 78.44W
05/23/2017 SAMPSON NC EMERGENCY MNGR
*** 1 INJ ***
EMERGENCY MANAGER REPORTED A MOBILE HOME
OVERTURNED IN THE BARESKIN COMMUNITY NEAR
SALEMBURG. MINOR INJURIES REPORTED.
&&
KCLocal storm report, May 23, 5:41 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TORNADO 3 NW CLINTON 35.04N 78.37W
05/23/2017 SAMPSON NC LAW ENFORCEMENT
POLICE OFFICER REPORTED A TORNADO ON THE
GROUND CROSSING US 421.
&&
KCLocal storm report, May 23, 5:57 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO AUTRYVILLE 35.00N 78.64W
05/23/2017 SAMPSON NC EMERGENCY MNGR
EMERGENCY MANAGER REPORTED THE AUTRYVILLE
VOLUNTEER FIRE DEPARTMENT WAS DESTROYED BY A
TORNADO.
&&
KCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:54 PM EDT | Special Weather Statement | RAH | Anson, Cumberland, Hoke, Montgomery, Moore, Richmond and 2 more | 96 min |
| May 24, 3:57 PM EDT | Special Weather Statement | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph | 78 min |
| May 24, 4:08 PM EDT | Tornado Warning | RAH | Forsyth | 52 min |
| May 24, 4:10 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Hoke, Richmond, Scotland | 65 min |
| May 24, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 52 min |
| May 24, 4:57 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Montgomery, Moore, Richmond | 48 min |
| May 24, 5:05 PM EDT | Tornado Warning | RAH | Cumberland, Sampson | 40 min |
| May 24, 5:30 PM EDT | Tornado Warning | RAH | Johnston, Sampson, Wayne | 45 min |
| May 24, 5:35 PM EDT | Special Weather Statement | RAH | Davidson, Randolph, Stanly | 55 min |
| May 24, 6:16 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 38 min |
| May 24, 6:37 PM EDT | Special Weather Statement | RAH | Franklin, Nash, Warren | 68 min |
| May 24, 6:41 PM EDT | Tornado Warning | RAH | Nash | 12 min |
| May 24, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 54 min |
| May 24, 7:10 PM EDT | Special Weather Statement | RAH | Edgecombe, Wilson | 65 min |
| May 24, 7:22 PM EDT | Tornado Warning | RAH | Edgecombe | 23 min |
| May 24, 7:32 PM EDT | Tornado Warning | RAH | Halifax | 23 min |
| May 24, 7:35 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Nash | 55 min |
Nearby
River Flood Warnings in North Carolina, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.